Alert archive / Arizona / Winter Storm Warnings in 2017
Winter Storm Warning 3, NWS Tucson, AZ
NWS Tucson, AZ issued this winter storm warning at Feb 27, 2017, 11:10 AM MST for Graham County, Greenlee County, Arizona. It took effect at Feb 27, 2017, 6:00 PM MST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 27, 2017, 11:10 AM MST (18:10 UTC)
- In effect from
- Feb 27, 2017, 6:00 PM MST
- Expired
- Feb 28, 2017, 5:39 AM MST
- In force
- 12 hr
- Issued by
- NWS Tucson, AZ
Counties Graham County, AZ, Greenlee County, AZ
The radar
The Tucson radar (KEMX), 165 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 6.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1583 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
232 WWUS45 KTWC 271810 WSWTWC URGENT - WINTER WEATHER MESSAGE National Weather Service Tucson AZ 1110 AM MST Mon Feb 27 2017 AZZ510-280500- /O.UPG.KTWC.WW.Y.0005.170228T0100Z-170301T0000Z/ /O.NEW.KTWC.WS.W.0003.170228T0100Z-170301T0000Z/ White Mountains of Graham and Greenlee Counties- Including the city of Hannagan Meadow 1110 AM MST Mon Feb 27 2017 ...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 5 PM MST TUESDAY... The National Weather Service in Tucson has issued a Winter Storm Warning for snow and blowing snow, which is in effect from 6 PM this evening to 5 PM MST Tuesday. The Winter Weather Advisory is no longer in effect. * IMPACTS...Moderate to heavy snow will cause low visibility and snow covered roads. Expect hazardous driving conditions above 6500 feet. Road restrictions or closures may occur. * TIMING...Showers will spread into the area from the west this afternoon, then increase in coverage this evening into Tuesday. * SNOW ACCUMULATIONS...10 to 16 inches above 6500 feet, with locally higher amounts above 8000 feet. * SNOW LEVELS...Around 7500 feet this evening falling to 6000 feet Tuesday afternoon. * WINDS...Southwest to west at 20 to 35 mph with gusts over 45 mph possible. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the DETAILED HAZARDS TAB PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means heavy snow accumulations are expected. Gusty winds and blowing snow are also possible. This will make travel very difficult or impossible...especially in the mountains. Stay tuned to NOAA Weather Radio...commercial television or radio stations...or your cable television service provider for updates on this Winter Storm. && $$ AZZ511-514-280500- /O.CON.KTWC.WW.Y.0005.170228T0100Z-170301T0000Z/ Galiuro and Pinaleno Mountains-Catalina and Rincon Mountains- Including the cities of Mount Graham, Mount Lemmon, and Summerhaven 1110 AM MST Mon Feb 27 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 5 PM MST TUESDAY... * IMPACTS...Moderate to heavy snow will cause low visibility and snow covered roads. Expect hazardous driving conditions above 6500 feet. Road restrictions or closures may occur. * TIMING...Showers will spread into the area from the west this afternoon, then increasing in coverage this evening into Tuesday. * SNOW ACCUMULATIONS...5 to 10 inches above 6500 feet, with locally higher amounts above 8000 feet. * SNOW LEVELS...Around 7500 feet this evening falling to 6000 to 7000 feet Tuesday afternoon. * WINDS...Southwest to west at 15 to 30 mph with gusts over 40 mph possible. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the DETAILED HAZARDS TAB PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow are likely which will cause travel difficulties. Be prepared for slippery roads and limited visibilities...and use caution while driving. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
3 follow-up statements
546 WWUS45 KTWC 280358 WSWTWC URGENT - WINTER WEATHER MESSAGE National Weather Service Tucson AZ 858 PM MST Mon Feb 27 2017 AZZ510-281300- /O.CON.KTWC.WS.W.0003.000000T0000Z-170301T0000Z/ White Mountains of Graham and Greenlee Counties- Including the city of Hannagan Meadow 858 PM MST Mon Feb 27 2017 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM MST TUESDAY... * IMPACTS...Moderate to heavy snow will cause low visibility and snow covered roads. Expect hazardous driving conditions above 6500 feet. Road restrictions or closures may occur. * TIMING...Showers will continue through the remainder of the evening and into Tuesday before ending late Tuesday. * SNOW ACCUMULATIONS...10 to 16 inches above 6500 feet, with locally higher amounts above 8000 feet. * SNOW LEVELS...Around 7500 ft this evening falling to 6000 feet by Tuesday afternoon. * WINDS...Southwest to west at 20 to 35 mph with gusts over 45 mph possible. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the DETAILED HAZARDS TAB PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means heavy snow accumulations are expected. Gusty winds and blowing snow are also possible. This will make travel very difficult or impossible...especially in the mountains. Stay tuned to NOAA Weather Radio...commercial television or radio stations...or your cable television service provider for updates on this Winter Storm. && $$ AZZ511-514-281300- /O.CON.KTWC.WW.Y.0005.000000T0000Z-170301T0000Z/ Galiuro and Pinaleno Mountains-Catalina and Rincon Mountains- Including the cities of Mount Graham, Mount Lemmon, and Summerhaven 858 PM MST Mon Feb 27 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST TUESDAY... * IMPACTS...Moderate snow will occasionally cause low visibilities and snow covered roads. Expect hazardous driving conditions above 6500 feet. Road restrictions or closures may occur. * TIMING...Occasional snow showers will continue through the night and increase late tonight into Tuesday. The showers will come to an end from west to east later Tuesday afternoon. * SNOW ACCUMULATIONS...5 to 10 inches above 6500 feet, with locally higher amounts above 8000 feet. * SNOW LEVELS...Around 7500 feet this evening falling to 6000 to 7000 feet Tuesday afternoon. * WINDS...Southwest to west at 15 to 30 mph with gusts over 40 mph possible. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the DETAILED HAZARDS TAB PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow are likely which will cause travel difficulties. Be prepared for slippery roads and limited visibilities...and use caution while driving. && $$ Cerniglia Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
743 WWUS45 KTWC 280953 WSWTWC URGENT - WINTER WEATHER MESSAGE National Weather Service Tucson AZ 253 AM MST Tue Feb 28 2017 AZZ514-281100- /O.CAN.KTWC.WW.Y.0005.000000T0000Z-170301T0000Z/ Catalina and Rincon Mountains- 253 AM MST Tue Feb 28 2017 ...WINTER WEATHER ADVISORY IS CANCELLED... The National Weather Service in Tucson has cancelled the Winter Weather Advisory. Although a good chance of snow exists today, new snow accumulations of only 1 to 3 inches across the highest peaks should occur. Thus, the Winter Weather Advisory has been cancelled. $$ AZZ510-010000- /O.CON.KTWC.WS.W.0003.000000T0000Z-170301T0000Z/ White Mountains of Graham and Greenlee Counties- Including the city of Hannagan Meadow 253 AM MST Tue Feb 28 2017 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * IMPACTS...Moderate to heavy snow will cause low visibility and snow covered roads. Expect hazardous driving conditions above 6500 feet. Road restrictions or closures may occur. * TIMING...Periods of snow showers this morning then snow showers ending by this evening. * SNOW ACCUMULATIONS...10 to 16 inches above 6500 feet, with locally higher amounts above 8000 feet. * SNOW LEVELS...7000 feet this morning falling to 6500 feet this afternoon. * WINDS...Southwest to west 20 to 35 mph with gusts to near 45 mph. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the DETAILED HAZARDS TAB PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means heavy snow accumulations are expected. Gusty winds and blowing snow are also possible. This will make travel very difficult or impossible...especially in the mountains. Listen to NOAA Weather Radio...commercial television or radio stations...or your cable television service provider for updates on this Winter Storm. && $$ AZZ511-010000- /O.CON.KTWC.WW.Y.0005.000000T0000Z-170301T0000Z/ Galiuro and Pinaleno Mountains- Including the city of Mount Graham 253 AM MST Tue Feb 28 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * IMPACTS...Moderate snow will occasionally cause low visibilities and snow covered roads. Expect hazardous driving conditions above 6500 feet. Road restrictions or closures may occur. * TIMING...Periods of snow showers this morning then snow showers ending by this evening. * SNOW ACCUMULATIONS...5 to 10 inches above 6500 feet, with locally higher amounts above 8000 feet. * SNOW LEVELS...6500 to 7000 feet. * WINDS...Southwest to west 15 to 30 mph with gusts to near 40 mph. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the DETAILED HAZARDS TAB PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow are likely which will cause travel difficulties. Be prepared for slippery roads and limited visibilities...and use caution while driving. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
246 WWUS45 KTWC 281239 WSWTWC URGENT - WINTER WEATHER MESSAGE National Weather Service Tucson AZ 539 AM MST Tue Feb 28 2017 AZZ510-281345- /O.CAN.KTWC.WS.W.0003.000000T0000Z-170301T0000Z/ White Mountains of Graham and Greenlee Counties- 539 AM MST Tue Feb 28 2017 ...WINTER STORM WARNING IS CANCELLED... The National Weather Service in Tucson has cancelled the Winter Storm Warning. Occasional snow showers will occur this morning then snow showers will decrease in coverage and intensity this afternoon. Only minor additional snow accumulations are anticipated. Thus, the Winter Storm Warning has been cancelled. $$ AZZ511-281345- /O.CAN.KTWC.WW.Y.0005.000000T0000Z-170301T0000Z/ Galiuro and Pinaleno Mountains- 539 AM MST Tue Feb 28 2017 ...WINTER WEATHER ADVISORY IS CANCELLED... The National Weather Service in Tucson has cancelled the Winter Weather Advisory. Occasional snow showers will occur this morning then snow showers will decrease in coverage and intensity this afternoon. Only minor additional snow accumulations are anticipated. Thus, the Winter Weather Advisory has been cancelled. $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this winter storm warning went out at Feb 27, 9:42 AM MST, 1 hour 28 minutes earlier.
Area forecast discussion, Feb 27, 9:42 AM MST, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 942 AM MST Mon Feb 27 2017 .SYNOPSIS...A Pacific weather system will bring a few showers west of Tucson this afternoon, then an increasing chance of valley rain and mountain snow showers this evening into Tuesday. Strong gusty winds will also develop today and Tuesday. Dry conditions with a strong warming trend will return Wednesday into next weekend. && .DISCUSSION...Increasing southwesterly flow this morning, just ahead of a trough developing through Pacific states. An initial impulse moving in from the west later today and tonight appears to be slightly further north on current analysis, and latest model output is starting to shear it a little further north than previously expected. We updated the current forecast to diminish precip chances this evening from Tucson southward. With the cooler mid level air starting to move in, we also added a mention of thunder to the weather grids west of Tucson and Sells (mainly western Pima county). Finally, with winds increasing again this afternoon, we added blowing dust to the forecast for problem areas of northeast Cochise county, including I-10 east of Willcox. Please see the previous discussion below for additional details beyond today and tonight. && .AVIATION...Valid through 28/18Z. Isolated -SHRA developing west of KTUS this afternoon followed increasing valley -SHRA and mountain SHSN this evening into Tuesday. The heaviest precipitation should occur north of KTUS. Remaining mostly VFR, with occasional MVFR conditions possible overnight into Tuesday morning. Surface wind becoming swly/wly 12-18 kts with gusts to 25 kts this afternoon into Tuesday morning, increasing Tuesday afternoon. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...A fast moving Pacific weather system will bring a slight chance of showers west of Tucson this afternoon. There is a better chance of valley rain and mountain snow showers tonight into Tuesday. The least favored area for significant precipitation is southeast of Tucson. Dry conditions will prevail Tuesday night into early next week. Expect gusty southwest to northwest winds this afternoon into Tuesday. Thereafter, a generally light easterly wind regime will prevail Wednesday through Friday followed by normal diurnal wind trends next weekend. && .PREV DISCUSSION...The models continue to suggest that two main periods for any valley rain/mountain snowfall of significance may occur this evening and again Tuesday. The bulk of the heavier valley rain/mountain snow totals should also occur north of Tucson, while locales southeast of Tucson will be the least prone areas for measurable precipitation. As was the case 24 hours ago, snow levels by Tuesday afternoon are forecast to range from 6000-6500 feet across the White Mountains to near 7500 feet southeast of Tucson. Storm total valley liquid amounts are projected to generally range from 0.10"-0.50", with water equivalent in the mountains mainly from 0.40"-1.20". Expect new snow accumulations of 6-10 inches above 6500 feet across the Catalina/Rincon Mountains, Mt. Graham and the White Mountains. Very minimal snow accumulations should occur elsewhere. Another concern with this system will be gusty west to southwest winds especially east of Tucson this afternoon and continuing into Tuesday. These gusty winds may be produce localized blowing dust restricting visibilities to less than one mile, as was case Sunday afternoon along Interstate 10 near San Simon in northern Cochise County. Travelers should remain alert to potentially rapidly changing visibilities in this area. Any precipitation is expected to end by Tuesday evening followed by rapidly clearing skies from west to east. Thereafter, dry conditions will prevail Wednesday into early next week. The 27/00Z deterministic GFS/ECMWF were similar to previous solutions in depicting a weak upper trough to develop well south of the area by this weekend. However, progged moisture fields remain very dry through at least Friday translating into clear skies or perhaps just a few clouds at times Wednesday into Friday. Thereafter, periods of mostly cirriform clouds should prevail this weekend. High temps this afternoon will be a few degrees warmer versus Sunday followed by about 2-8 degrees of cooling Tuesday. A strong warming trend will occur Wednesday into the upcoming weekend, with high temps Saturday and Sunday forecast to average mainly 10 degrees above normal. && .TWC WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 6 PM this evening to 5 PM MST Tuesday for AZZ510-511-514. && Meyer/Francis Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 27, 12:36 PM MST | Special Weather Statement | TWC | 3 hr | |
| Feb 27, 12:45 PM MST | Blowing Dust Advisory | TWC | Cochise | 4 hr |
Nearby
Winter Storm Warnings in Arizona, 2017Every winter storm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.